Jump to content

Prescription drugs that make HPPD worse?


Recommended Posts

I'm sure there has to be a thread for this somewhere but I couldn't seem to find any info so if a thread already exists please let me know.

 

I understand recreational drugs can make HPPD worse, permanently in some circumstances.  And as we all know alcohol and caffeine can affect it as well.  My question is, are there any prescription meds known to worsen HPPD, particularly, meds that don't have a strong psychoactive component and aren't typically associated with neurological side effects?  The reason I ask is because I take a TNF-inhibitor for severe arthritis, which can make me drowsy for a couple hours but that's the only real side-effect I've experienced.  Neurological side effects are rare and mostly include temporary numbness/tingling.  I've had HPPD for a little over a year and, despite having cut out all rec drugs including alcohol and caffeine, some of my HPPD visuals (snow/trails/after images) have slowly progressed over the past year and I'm wondering if it is due to this medication, which I have been taking for years.  I've never noticed a major spike in symptoms immediately after taking it, just a slow progression.  Anybody have any stories relating to this?  I know HPPD can take a long time to fully develop but does it typically take over a year?

 

Discontinuing this medication is not a good option for me.

 

http://en.wikipedia.org/wiki/TNF_inhibitor 

  • Upvote 7
Link to comment
Share on other sites

It might help to know which TNFI you are taking.  Unfortunately even common meds such as antibiotics can cause people problems.

 

Your symptoms are progressing, but that is typically - usually in the 3-6 month range.  It is hard to know.  What you can do is take stuff that 'feeds'/'builds' the nervous system.  Meds are inevitable for many conditions, so it comes down to managing and working with minimal effective dosing.

 

There are no hard rules on what meds make HPPD worse.  However, most people have problems with antipsychotics (dopamine antagonist), SSRIs, and SNRIs.

 

How long have you suffered the arthritis?  Did it get worse about a year ago?

  • Upvote 2
Link to comment
Share on other sites

I'm taking Remicade (infliximab).  I've been suffering for about 7 years but it hasn't really gotten much worse in the last year.  My doctor told me that patients will eventually build a tolerance to the medicine and it can lose its effectiveness in 5-7 years on average.  I've been taking it long enough that I'm not even sure if it has much of an effect on me anymore, but I'd like to continue on my current dose just in case.  When you say "stuff that feeds/builds the nervous system" do you mean supplements?  I'm taking magnesium, valerian root and a multivitamin.  Do you have any suggestions?

 

It seems to me that if Remicade were causing my symptoms to worsen I'd most likely see spikes in my symptoms immediately following injection, which I do not.  My symptoms have been gradually worsening for 13 months now.  I just recently started seeing positive after images.  Maybe it's stress.  I try not to think about this stuff but it's impossible.  How can I get used to something that's constantly changing?

  • Upvote 1
Link to comment
Share on other sites

  • 1 month later...

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.